Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 115, NWS Goodland, KS

May 29, 2008Cheyenne County, Rawlins County, Kansas; Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at May 29, 2008, 2:19 PM CDT for Cheyenne County, Rawlins County, Kansas; Dundy County, Hitchcock County, Nebraska. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2008, 2:19 PM CDT (19:19 UTC)
Expired
May 29, 2008, 3:15 PM CDT
In force
56 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Cheyenne County, KS, Rawlins County, KS, Dundy County, NE, Hitchcock County, NE

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 1:33 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
791 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 12:52 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 29, 12:52 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1152 AM MDT THU MAY 29 2008

.UPDATE...
1138 AM MDT THU MAY 29 2008

VERY MOIST/UNSTABLE AIRMASS IN PLACE ACROSS THE CWA TODAY AND
LATEST SHORT RANGE GUIDANCE SEEM TO BE HALTING EASTWARD EXTENT OF
DRY AIR INTO THE CWA...WITH RUC HOLDING BACK THE VERY DRY AIR
COMPLETELY. FAIRLY DEEP DOWNSTREAM MOISTURE PROFILES AND LATEST
MODEL GUIDANCE SUGGEST SEVERE THREAT MAY EXTEND FARTHER WEST AND
SHIFTED POPS IN THIS DIRECTION. FLASH FLOOD GUIDANCE VERY LOW IN
SHERIDAN AND GOVE COUNTY...AND SOME POTENTIAL EXISTS FOR TRAINING
CELLS OVER THIS AREA SO INCLUDED THEM IN FLASH FLOOD WATCH

WINDS SHOULD CONTINUE TO INCREASE THROUGH THE AFTERNOON AND WILL
LIKELY BEGIN TO HIT LOW END ADVISORY CRITERIA. WITH POTENTIAL FOR
SVR WX OUTBREAK AND A FEW OTHER HIGHLIGHTS OUT ATTM....AM GOING TO
HOLD OFF ON ADVISORY AND JUST HOLD 45 MPH GUSTS IN FORECAST.

MODELS CONTINUE TO DIVERGE ON MAGNITUDE OF DRY AIR MOVING IN FROM
THE WEST WITH NAM MUCH DRIER THAN LATEST RUC. ALTHOUGH STILL SOME
UNCERTAINTY REMAINS...LOOKS LIKE COLORADO ZONES WILL HAVE BEST
POTENTIAL FOR CRITICAL FIRE WX CONDITIONS AND HAVE ISSUED RFW FOR
THIS AREA.

JRM

&&

.DISCUSSION...INTERESTING SITUATION DEVELOPING TODAY WITH MANY
ITEMS IN PLAY INCLUDING SEVERE WEATHER POSSIBILITIES...HYDRO
CONCERNS IN THE EAST...AND POSSIBLE FIRE WEATHER PROBLEMS IN THE
WEST. SOME CONVECTION IS CURRENTLY MOVING EAST OFF THE FRONT
RANGE...AND EXPECT A FEW STORMS TO CONTINUE THIS MORNING GIVEN LOW
LEVEL JET AND ABUNDANT MOISTURE. WEAK REFLECTIVITY SIGNATURE IN
SOUTHERN YUMA COUNTY PRODUCED SOME BRIEF WIND GUSTS IN EXCESS OF
50 KNOTS EARLY THIS MORNING...BUT THE CONVECTION CONTINUES TO
WEAKEN. OTHERWISE...STRATUS REMAINS OVER THE EASTERN HALF OF THE
FORECAST AREA THIS MORNING...BUT LATEST SATELLITE FOG PRODUCT
SHOWS LOW CLOUDS ERODING FROM THE WEST. EXPECT THAT TREND TO
CONTINUE. THIS WILL ALLOW ABUNDANT SUNSHINE THIS AFTERNOON...SO
TEMPERATURES WILL FINALLY REBOUND INTO THE 80S AND LOWER 90S AS
STRONG WARM AIR ADVECTION OCCURS.

THERE ARE DIFFERENCES IN THE MODELS ESPECIALLY WITH HANDLING OF LOW
LEVEL MOISTURE THIS AFTERNOON. DRY LINE WILL PUSH EAST ACROSS EASTERN
COLORADO THIS AFTERNOON...BUT GFS IS MUCH MORE AGGRESSIVE THAN NAM
WITH EASTERN PUSH. GIVEN RECENT POOR PERFORMANCE OF GFS LOW LEVEL
MOISTURE PARAMETERS...HAVE LEANED TOWARDS THE SLOWER NAM. BASED ON
THE NAM...MIXED LAYER CAPES FROM KMCK TO KHLC WILL BE AROUND 2000
J/KG BY 00Z THIS AFTERNOON. SHEAR PARAMETERS ARE ALSO DECENT IN
THIS AREA. AS SURFACE LOW DEEPENS ACROSS EASTERN COLORADO...SURFACE
CONVERGENCE WILL STRENGTHEN IN THE SAME AREA. FINALLY...WITH WARM
AIR ADVECTION AND THE PASSAGE OF A STRONG 700 MB SHORTWAVE...
SYNOPTIC SCALE VERTICAL MOTION WILL ALSO BE FAVORABLE. SO WILL
MENTION A CHANCE FOR SEVERE STORMS ACROSS THE NORTHEAST PART OF
THE AREA THIS AFTERNOON AND EVENING. SURFACE WINDS DURING THE DAY
WILL BE STRONG AS CYCLOGENESIS TAKES PLACE. CONSIDERED ISSUING A
WIND ADVISORY...BUT WINDS WILL BE JUST SHORT OF CRITERIA.

COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT. THIS WILL DROP
TEMPERATURES 5-10 DEGREES FRIDAY. THE AIR MASS WILL BECOME MORE
STABLE AND WEAK SUBSIDENCE WILL MOVE OVER THE AREA. SO...EXPECT DRY
CONDITIONS FRIDAY AND SATURDAY. NEXT SHORTWAVE WILL MOVE ACROSS
THE HIGH PLAINS SUNDAY FOR THE NEXT CHANCE OF MOISTURE.
&&

.AVIATION...
1110 AM MDT THU MAY 29 2008

FOR THE 18Z TAFS...VFR CONDTIONS WILL PREVAIL ACROSS THE AREA
UNTIL 00Z WHEN SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP. KMCK
AREA SEEMS TO BE THE MOST LIKELY AREA FOR THUDERSTORM
DEVELOP...WITH POTENTIALLY SEVERE WX IMPACT TAF SITE BTWN 20-02Z.
COLD FRONT WILL SLIDE ACROSS AREA AFTER 06Z...WITH HIGH MOISTURE
VALUES BEHIND THE FRONT MAY SEE SOME LOW STRATUS BUT PROBABILITIES
TO LOW TO INCLUDE IN TAF AT THIS POINT.

KJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR KSZ002>004-015-016-029.

NE...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR NEZ080-081.

CO...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ252>254.

&&
Hazardous weather outlook, May 29, 11:44 AM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1044 AM MDT THU MAY 29 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301545-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1044 AM MDT THU MAY 29 2008 /1144 AM CDT THU MAY 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SEVERE WEATHER OUTBREAK LIKELY TODAY...

A DRY LINE WILL MOVE OVER EASTERN COLORADO THIS AFTERNOON. THE AIR
MASS EAST OF THE FEATURE WILL BE MOIST AND VERY UNSTABLE... AND
THUNDERSTORMS WILL DEVELOP AFTER 1 PM MDT /2 PM CDT/. ALTHOUGH THE
THREAT FOR SEVERE WEATHER WILL EXIST ACROSS THE ENTIRE AREA...THE
POTENTIAL FOR SEVERE WEATHER WILL INCREASE ALONG AND EAST OF
BENKELMAN TO TRIBUNE LINE.

VERY LARGE HAIL...POSSIBLY LARGER GOLFBALLS...DAMAGING WIND GUSTS AND
TORNADOES WILL BE POSSIBLE TODAY. TORNADOES WILL BE POSSIBLE IN
ANY AREA EAST OF THE DRYLINE...BUT THE GREATEST POTENTIAL FOR
TORNADOES WILL BE ALONG AND EAST OF A MCCOOK TO LEOTI LINE.

SOME STORMS WILL ALSO PRODUCE HEAVY RAIN. A FLASH FLOOD WATCH HAS
BEEN ISSUED FOR THE FOLLOWING COUNTIES...DECATUR...NORTON...
GRAHAM...RAWLINS...HITCHCOCK...GOVE...SHERIDAN AND RED WILLOW.

SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL BE COMMON
ACROSS THE HIGH PLAINS AREA TODAY. AS THE AIR MASS DRIES OVER
EASTERN COLORADO THIS AFTERNOON...RELATIVE HUMIDITIES WILL DROP
RAPIDLY CREATING CRITICAL FIRE DANGER CONDITIONS. BURNING IS NOT
RECOMMENDED TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE SUNDAY. ANOTHER CHANCE
OF STORMS WILL OCCUR TUESDAY NIGHT AND WEDNESDAY. THESE STORMS
WILL PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

JRM

In the hours before

Special weather statement, May 29, 2:15 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MDT THU MAY 29 2008

KSZ001-002-NEZ079-080-291945-
CHEYENNE-DUNDY-HITCHCOCK-RAWLINS-
215 PM CDT THU MAY 29 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RAWLINS COUNTY IN NORTHWEST KANSAS...CHEYENNE
COUNTY IN NORTHWEST KANSAS...DUNDY COUNTY IN SOUTHWEST NEBRASKA AND
HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

AT 210 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 8
MILES NORTH OF BIRD CITY...AND MOVING NORTHEAST AT 32 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 25 AND 58.

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:17 AM CDTFlash Flood WatchGLDDecatur, Gove, Graham, Norton, Rawlins, Sheridan17 hr
May 29, 2:41 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita49 min
May 29, 3:09 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Thomas51 min
May 29, 3:20 PM CDTSevere Thunderstorm WarningGLDRawlins, Thomas39 min
May 29, 3:54 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas66 min
May 29, 3:57 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita48 min
May 29, 4:11 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins42 min
May 29, 4:23 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan52 min
May 29, 4:25 PM CDTSevere Thunderstorm WarningGLDDecatur32 min
May 29, 4:26 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas, Wallace49 min
May 29, 4:32 PM CDTTornado WarningGLDGraham, Sheridan28 min
May 29, 5:03 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan42 min
May 29, 5:08 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas52 min
May 29, 5:14 PM CDTTornado WarningGLDGraham, Norton37 min
May 29, 5:30 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan, Thomas45 min
May 29, 5:33 PM CDTFlash Flood WarningGLDSheridan3 hr
May 29, 5:39 PM CDTTornado WarningGLDGove, Graham, Sheridan36 min
May 29, 5:42 PM CDTTornado WarningGLDGove, Logan, Sheridan33 min
May 29, 5:55 PM CDTFlash Flood WarningGLDGraham7 hr
May 29, 6:05 PM CDTTornado WarningGLDGraham, Sheridan40 min
May 29, 6:09 PM CDTTornado WarningGLDGove, Graham, Sheridan51 min
May 29, 6:42 PM CDTSevere Thunderstorm WarningGLDGraham30 min
May 29, 6:51 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas, Wallace54 min
May 29, 11:16 AM CDTRed Flag WarningGLDCheyenne, Kit Carson, Yuma10 hr
May 29, 3:24 PM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.